Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 128, NWS Mobile, AL

May 23, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 2006, 4:39 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 4:39 PM CDT (21:39 UTC)
Expired
May 23, 2006, 5:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 232140
SVRMOB
ALC003-232215-
/O.NEW.KMOB.SV.W.0128.060523T2139Z-060523T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
439 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
  AND WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  DOUGLASVILLE...OR ABOUT OVER BAY MINETTE...MOVING WEST AT 
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUGLASVILLE BY 445 PM CDT
  WHITEHOUSE FORKS BY 455 PM CDT
  CROSSROADS AND CARPENTER BY 505 PM CDT
  HURRICANE BY 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3076 8764 3094 8768 3091 8795 3067 8793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 23, 3:25 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT TUE MAY 23 2006

.SYNOPSIS...FOR THE CURRENT PACKAGE...LOOKS LIKE A SAME OLE...SAME
OLE TYPE OF FORECAST...WITH AN UPPER RIDGE OVER THE CENTRAL CONUS
HELPING TO DEFLECT ENERGY NORTH OF THE FA. UPPER LOW OVER THE
NORTHERN US ROCKIES ALONG HAS HELPED TO SHOVE THE UPPER RIDGE
EASTWARD FROM ITS POSITION OVER THE ROCKIES YESTERDAY. STILL HAVE THE
UPPER TROUGH OVER THE WESTERN GULF PROVIDING A SEEMINGLY WILD CARD
TO THE FORECAST....BUT SO FAR...MOST OF THE ENERGY ROTATING AROUND THE
BASE OF THE TROUGH HAS HEADED TOWARDS THE BIG BEND OF FL. AIRMASS HAS
MOISTENED UP ENOUGH THAT WERE STARTING TO SEE SOME EVIDENCE OF
THERMODYNAMICS OVER-RULING SYNOPTICS. ALSO HELPING WITH THE ISOLATED
SHOWERS POPPING UP NORTH OF THE GULF COAST IS THE GULF
BREEZE...RACING INWARD AT A GOOD CLIP...WITH A LIGHT NORTHERLY FLOW
ABOVE OVER THE FA. PRECIP H20 VALUES ARE A BIT ABOVE SEASONAL...AS
PER THIS MORNINGS SOUNDINGS FROM THE NEIGHBORING UPPER AIR
OFFICES...RANGING FROM ABOUT 1.1 AT KBMX TO 1.35 FROM OUR NEIGHBORS
TO THE WEST. A 17Z SOUNDING FROM KVPS SHOWS THERES GOOD
INSTABILITY(2000 J/KG) AVAILABLE.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...MODELS ADVERTISING UPPER LOW OVER THE
NORTHERN US ROCKIES TOPPING THE RIDGE WEDNESDAY...THEN HEAD SOUTHEAST
TO OVER THE SOUTHERN GREAT LAKES BY THE END OF THE DAY THURSDAY. THE
UPPER TROUGH OVER THE WESTERN GULF HANGS TOUGH THROUGH THURSDAY
NIGHT...THEN LOOKS TO FILL AS IT BECOMES MORE CENTERED IN THE UPPER
RIDGE OVER THE CENTRAL CONUS. LOW LEVEL HIGH PRESSURE CENTERED OVER
THE SOUTHERN GREAT LAKES WILL MOVE OFF THE ATLANTIC SEABOARD
WEDNESDAY NIGHT...WITH A SYNOPTIC SOUTHERLY LOW LEVEL FLOW BECOMING
RE-ESTABLISHED OVER THE SOUTHEASTERN CONUS AND LOWER MISS RIVER
VALLEY. AS THE UPPER SHORTWAVE MOVES EAST OF THE RIDGE AXIS...ITS
ASSOCIATED SURFACE LOW WILL MEANDER EAST-SOUTHEAST INTO THE
WEEKEND...WITH A SURFACE BOUNDARY PUSHING AS FAR SOUTH AS THE
TN/MS/AL/GA STATE LINE (PER GFS). THE ETA DIPS IS FARTHER SOUTH...BUT
STILL IT REMAINS NORTH OF THE FA.

LOOKS LIKE THE NEXT SEVERAL DAYS WILL BE A SEMI-SUMMER ONE WITH DAILY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS FORMING AS THE GULF
BREEZE MOVES IN. HAVE LEANED TOWARDS THE ETA WITH THIS RESPECT. FOR
TEMPS...MAV HAS BEEN GENERALLY HARD TO BEAT THE LAST COUPLE OF DAYS
AND DONT SEE ANYTHING THAT WILL ALTER THIS IN THE SHORT TERM...SO
HAVE USED THE MAV TEMPS FOR THE FORECAST.

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...NO CHANGES THAN TO BLEND
WITH THE SHORT TERM AND CLEAN UP EXCESSIVE TEMP RANGES OVER THE WATER.

&&

.MARINE...EAK HIGH PRESSURE REMAINS ACROSS OUR MARINE AREA
WITH INCREASING ONSHORE FLOW AS SEA BREEZE PUSHES INLAND. THE
SYNOPTIC PATTERN WILL REMAIN LARGELY UNCHANGED THROUGH THURSDAY SO
THE SEA AND LAND BREEZE OSCILLATION WILL CONTINUE TO BE THE LOCAL
CAUSE OF WIND SHIFTS...A LIGHT WEST TO NORTHWEST FLOW DEVELOPING
DURING THE LATE NIGHT AND EARLY MORNING HOURS...AND A LIGHT ONSHORE
FLOW DEVELOPING DURING THE AFTERNOON AND EVENING HOURS.  SEAS ONLY
ONE TO TWO FEET.  A MORE ESTABLISHED ONSHORE FLOW AND BUILDING SEAS
IS EXPECTED LATE IN THE WEEK AS THE HIGH PRESSURE RIDGE SHIFTS EAST.
ISOLATED SHOWERS AND STORMS ARE POSSIBLE THROUGH MIDWEEK...FOLLOWED
BY A SLIGHT INCREASE IN PRECIPITATION CHANCES LATE IN THE WEEK.  /22

&&

.FIRE WEATHER...LIGHT LOW LEVEL FLOW THROUGH THE REST OF THE WEEK
WITH A DEEP BOUNDARY LAYER DUE TO THE WARM TEMPS. DAILY ISOLATED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS AS THE GULF BREEZE WORKS
ITS WAY INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  90  69  89  70 /  10  20  10  20  10
PENSACOLA   70  88  72  89  71 /  10  20  10  20  10
DESTIN      72  86  73  87  73 /  10  10  10  10  10
EVERGREEN   66  92  67  92  66 /  10  20  10  20  10
WAYNESBORO  64  92  65  91  64 /  10  20  10  20  10
CAMDEN      67  94  68  93  67 /  10  20  10  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

16/22
Hazardous weather outlook, May 23, 5:25 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT TUE MAY 23 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-232300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
525 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED. THERE WILL BE AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY...HOWEVER...TOWARD
THE END OF THE WEEK AND OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, May 23, 3:38 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT TUE MAY 23 2006

ALZ064-232115-
LOWER BALDWIN-
338 PM CDT TUE MAY 23 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 328 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF ROSINTON...AND MOVING WEST AT 15
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SILVERHILL...LOXLEY...CLAY CITY...MALBIS...MONTROSE AND DAPHNE
THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 30 TO 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.